Georgia, 2018

Damaging Wind in Georgia, May 25, 2018

May 25, 2018 · NWS FFC · 1 event in 1 county or zone

Deep tropical moisture remained in place across the region. Afternoon heating produced widespread thunderstorms across north and central Georgia with an isolated severe thunderstorm producing damaging wind gusts in central Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Deep tropical moisture remained in place across the region. Afternoon heating produced widespread thunderstorms across north and central Georgia with an isolated severe thunderstorm producing damaging wind gusts in central Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 25, 2:49 PM EST, 2 hours 41 minutes earlier.

Area forecast discussion, May 25, 2:49 PM EST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
349 PM EDT Fri May 25 2018

.SHORT TERM /Tonight through Saturday Night/...

With Subtropical Storm Alberto off the Yucatan Peninsula and high
pressure off the southeast coast, this has allowed abnormally high
moisture flux to increase across the southeast.  Therefore we have
widespread showers and isolated thunderstorms continuing across east
central GA this afternoon.  This activity will continue through
early evening, eventually diminishing while it lifts north with some
precipitation (likely in the form of showers) moving into the metro.
The coverage will be limited, but a better chance for the metro to
see precipitation, especially between 20Z and 04Z. Activity should
diminish later tonight. Patchy fog is possible during the morning
hours. With the mid-level ridge trying to build in a bit across SE
GA, this will likely limit the coverage of showers/thunderstorms
tomorrow. However, looking aloft, best vorticity will be across
north GA. Therefore, we expect this area to be the axis by which we
see better coverage of showers/thunderstorms, likely later
afternoon/evening Saturday. This activity should diminish after
midnight Sunday.

The main impact with any showers/thunderstorms will be heavy rain.
Expect high rainfall rates given the high PWATs and efficient
saturation in the atmospheric column. Minor flooding could occur
quickly with these heavy downpours.

Precipitation totals through the short-term will be around a half an
inch areawide with locally higher amounts possible associated with
those heavier showers/storms.

Temperatures will be slightly below normal.

26

.LONG TERM /Sunday through Friday/...

The main concerns through the long term period will centered around
precipitation from what is now Subtropical Storm Alberto, as of the
11 AM EST update from NHC. As of the most recent forecast
package, NHC has Alberto reaching land sometime on Monday near the
AL/MS border. Models start to diverge after reaching land, but
the overall trend in the models is a generally east track towards
our area. The GFS brings Alberto through our northwest corner late
Wednesday, while ECMWF keeps Alberto further north and west of
our area completely. Regardless of the model differences and the
exact track/intensity of Subtropical Storm Alberto, heavy rain
will be a continued threat in our area through the long term
period as PWATs rise to 1.5 to 2+ inches.

For our area, Alberto will bring heavy rainfall and the potential
for flooding. Although winds should not be a major issue with
Alberto, with already wet soils it will be relatively easy for
trees to fall. Current QPF associated with Alberto is about 3-6
inches with locally higher amounts possible, especially in
northeast GA and east central GA. Flash flooding will also become
a problem as well as river flooding. With the above-normal
rainfall that most areas have seen over the past few days, soils
are already saturated and additional precip would be expected to
cause problems. Make sure to be aware of any forecast
changes/watches/warnings, as well as updates from NHC, as there is
still uncertainty within the track of Alberto. The need for any
flood-related watches will continue to be monitored.

Decided to go with a blend for precip for most of the long term as
models diverge shortly after Alberto reaches land. Regardless,
chances for showers and thunderstorms exist daily and any day
could see a strong thunderstorm. High temps through the long term
are generally in the upper 70s and 80s, with low temps in the 60s
and 70s.

Reaves

&&

.AVIATION...
18Z Update...
Widespread showers and isolated thunderstorms have developed
across our SE tier, impacting MCN and AHN through the rest of the
afternoon. Mixed bag of MVFR/VFR cigs with reduced vsbys
associated with any heavy showers. We may see this activity expand
further north and west over timing, impacting the metro TAF sites
and CSG later this afternoon/evening. Activity should diminish
after midnight with redevelopment of showers/thunderstorms by late
morning/early afternoon on Saturday. Cigs will come down to
MVFR/IFR later tonight through mid-morning, lifting by late
morning. Patchy fog is possible. Looks like skies try to clear a
bit tomorrow afternoon with better coverage of precipitation
further north late tomorrow afternoon/evening. Winds will be out
of the SE this afternoon, becoming SSE. Models show winds briefly
becoming SSW in the mid- morning, but confidence is low on this.

//ATL Confidence...18Z Update...
Medium confidence all elements.

26

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          66  84  67  80 /  60  40  40  60
Atlanta         68  83  69  78 /  60  50  40  60
Blairsville     63  78  63  77 /  60  60  60  60
Cartersville    67  83  67  80 /  50  60  50  60
Columbus        69  85  69  80 /  50  50  40  70
Gainesville     67  81  67  78 /  60  60  50  60
Macon           68  84  68  80 /  60  50  40  70
Rome            68  84  67  82 /  50  60  50  60
Peachtree City  67  84  67  79 /  50  50  40  60
Vidalia         70  86  70  81 /  40  40  40  70

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for the following
zones: Baldwin...Banks...Barrow...Bibb...Bleckley...Butts...
Carroll...Chattahoochee...Cherokee...Clarke...Clayton...Cobb...
Coweta...Crawford...Crisp...Dawson...DeKalb...Dodge...Dooly...
Douglas...Emanuel...Fayette...Forsyth...Glascock...Greene...
Gwinnett...Hall...Hancock...Harris...Heard...Henry...Houston...
Jackson...Jasper...Jefferson...Johnson...Jones...Lamar...
Laurens...Lumpkin...Macon...Madison...Marion...Meriwether...
Monroe...Montgomery...Morgan...Muscogee...Newton...North
Fulton...Oconee...Oglethorpe...Paulding...Peach...Pickens...
Pike...Pulaski...Putnam...Rockdale...Schley...South Fulton...
Spalding...Stewart...Sumter...Talbot...Taliaferro...Taylor...
Telfair...Toombs...Treutlen...Troup...Twiggs...Upson...Walton...
Warren...Washington...Webster...Wheeler...White...Wilcox...
Wilkes...Wilkinson.

&&

SHORT TERM...26
LONG TERM....Reaves
AVIATION...26
Hazardous weather outlook, May 25, 2:42 PM EST, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
342 PM EDT Fri May 25 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-261945-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
342 PM EDT Fri May 25 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered to widespread showers along with isolated to scattered
thunderstorms are expected. The main hazards will be heavy rainfall
that could cause localized flooding. A Flash Flood Watch remains in
effect for central Georgia and portions of north Georgia through
Saturday morning. In addition, a few strong thunderstorms are
possible with gusty winds and frequent lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered to numerous showers and thunderstorms can be expected
across the area each day through Thursday. The primary hazard will be
heavy rainfall from Subtropical Storm Alberto that could cause
localized flooding as well as river flooding. On any given day, a
few strong thunderstorms will be possible with the main hazards
being gusty winds and frequent lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time, but spotters are
encouraged to submit reports of any severe or significant weather and
flooding.

In the hours before

Special weather statement, May 25, 2:51 PM EST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
351 PM EDT FRI MAY 25 2018

GAZ090-091-252015-
Chattahoochee GA-Marion GA-
351 PM EDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHATTAHOOCHEE AND
SOUTHWESTERN MARION COUNTIES UNTIL 415 PM EDT...

At 351 PM EDT...a strong thunderstorm was over Zellobee, or 7 miles
west of Buena Vista. This storm was nearly stationary.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas. Trees
           can down more easily with wet soils.

Some locations in the path of this storm include
Buena Vista, Brantley and Zellobee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3222 8460 3223 8462 3223 8464 3225 8471
      3241 8470 3240 8451 3221 8455
TIME...MOT...LOC 1951Z 278DEG 1KT 3229 8464

WIND...40MPH
Special weather statement, May 25, 3:17 PM EST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
417 PM EDT FRI MAY 25 2018

GAZ090-091-102-103-252045-
Chattahoochee GA-Stewart GA-Marion GA-Webster GA-
417 PM EDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHATTAHOOCHEE...
NORTHEASTERN STEWART...SOUTHWESTERN MARION AND NORTHWESTERN WEBSTER
COUNTIES UNTIL 445 PM EDT...

At 416 PM EDT...a strong thunderstorm was over Zellobee, or 7 miles
southwest of Buena Vista...moving southeast at 5 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas. Trees
           can down more easily with wet soils.

Some locations in the path of this storm include
Seminole, Christopher, Brooklyn, Renfroe, Draneville, Manta and
Zellobee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3235 8475 3243 8464 3220 8446 3212 8471
TIME...MOT...LOC 2016Z 316DEG 5KT 3226 8463

WIND...40MPH
Special weather statement, May 25, 3:49 PM EST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
449 PM EDT FRI MAY 25 2018

GAZ093-095-105-252115-
Macon GA-Dooly GA-Houston GA-
449 PM EDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MACON...NORTHERN DOOLY
AND SOUTHWESTERN HOUSTON COUNTIES UNTIL 515 PM EDT...

At 448 PM EDT...a strong thunderstorm was near Henderson, or 10 miles
east of Oglethorpe. This storm was nearly stationary.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas. Trees
           can down more easily with wet soils.

This storm will remain over mainly rural areas of east central
Macon...north central Dooly and southwestern Houston Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3227 8380 3226 8393 3239 8398 3244 8389
      3243 8380
TIME...MOT...LOC 2048Z 159DEG 2KT 3231 8389

WIND...50MPH
Special weather statement, May 25, 4:29 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Peachtree City GA
529 PM EDT FRI MAY 25 2018

GAZ105-252200-
Dooly GA-
529 PM EDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DOOLY COUNTY UNTIL 600 PM
EDT...

At 528 PM EDT...a strong thunderstorm was over Lilly, or near Vienna.
This storm was nearly stationary.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas. Trees
           can down more easily with wet soils.

Some locations in the path of this storm include
Vienna, Byromville, Lilly, Dooling and Drayton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3206 8398 3207 8399 3209 8398 3210 8399
      3222 8399 3225 8396 3226 8376 3205 8379
      3205 8398
TIME...MOT...LOC 2128Z 165DEG 0KT 3214 8389

WIND...40MPH
Special weather statement, May 25, 4:36 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
536 PM EDT FRI MAY 25 2018

GAZ094-095-252200-
Peach GA-Houston GA-
536 PM EDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PEACH AND HOUSTON
COUNTIES UNTIL 600 PM EDT...

At 535 PM EDT...a strong thunderstorm was near Perry...moving
northeast at 10 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas. Trees
           can down more easily with wet soils.

Some locations in the path of this storm include
Perry, Warner Robins, Centerville, Byron, Powerville, Moss Oak,
Meadowdale, Houston Lake, Miami Valley and Lakewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3251 8388 3265 8376 3260 8361 3245 8363
      3239 8379
TIME...MOT...LOC 2135Z 221DEG 8KT 3251 8375

WIND...50MPH
Special weather statement, May 25, 4:52 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
552 PM EDT FRI MAY 25 2018

GAZ093-095-105-252230-
Macon GA-Dooly GA-Houston GA-
552 PM EDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MACON...NORTHEASTERN
DOOLY AND SOUTHWESTERN HOUSTON COUNTIES UNTIL 630 PM EDT...

At 552 PM EDT...a strong thunderstorm was near Henderson, or 12 miles
southwest of Perry. This storm was nearly stationary.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas. Trees
           can down more easily with wet soil.

Some locations in the path of this storm include
Unadilla, Pinehurst, Elko, Grove Park and Henderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3225 8393 3233 8393 3242 8385 3240 8373
      3231 8360 3229 8361 3228 8361 3215 8375
TIME...MOT...LOC 2152Z 308DEG 4KT 3229 8382

WIND...50MPH

The radar

The Robins AFB radar (KJGX), 57 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Johnson

When
May 25, 5:30 PM EST to 5:40 PM EST
Where
Johnson County, 1.88 mi WNW of Wrightsville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
32.740, -82.750

The Wrightsville Fire Department reported trees and power lines blown down on Highway 57 west of Wrightsville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750448.